Alert archive / Indiana / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Northern Indiana

May 14, 2011Huntington County, Indiana

NWS Northern Indiana issued this flash flood warning at May 14, 2011, 9:20 PM EDT for Huntington County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 9:20 PM EDT (01:20 UTC)
Expired
May 15, 2011, 12:15 AM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Huntington County, IN

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WGUS53 KIWX 150120
FFWIWX
INC069-150415-
/O.NEW.KIWX.FF.W.0005.110515T0120Z-110515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNTINGTON COUNTY IN NORTHEAST INDIANA

* UNTIL 1215 AM EDT

* LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM HEAVY RAIN AND    
  THUNDERSTORMS OVER THE WARNED AREA. NUMEROUS ROADS ARE BEING       
  CLOSED IN PORTIONS OF THE COUNTY. DOPPLER RADAR ESTIMATES 3 TO     
  4 INCHES OF RAIN HAS FALLEN SO FAR THIS EVENING...AND AN           
  ADDITIONAL INCH WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.       
  FLOODING ON CREEKS AND STREAMS IS EXPECTED...ESPECIALLY ON SILVER  
  CREEK...NIEMAN CREEK...PONY CREEK AND CLEAR CREEK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUTHER...
  MAHON...GOBLESVILLE...BRACKEN...BOWERSTOWN...BIPPUS...HUNTINGTON
  AND ANDREWS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

&&

LAT...LON 4070 8542 4075 8550 4078 8564 4100 8564
      4101 8544 4098 8541 4095 8534 4067 8534
      4067 8535

$$


JC
1 follow-up statement
925 
WGUS73 KIWX 150428
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SUN MAY 15 2011

INC069-150434-
/O.EXP.KIWX.FF.W.0005.000000T0000Z-110515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUNTINGTON IN-
1228 AM EDT SUN MAY 15 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR HUNTINGTON COUNTY...

ROADS REMAIN CLOSED AMD SEVERAL HOMES FLOODED FOLLOWING 3 TO 5 
INCHES OF RAINFALL SATURDAY EVENING. THE FLASH FLOOD WARNING WILL BE 
REPLACED WITH AN AREAL FLOOD WARNING. TO REPORT FLOODING...HAVE THE 
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
FLOOD INFORMATION.

LAT...LON 4070 8542 4075 8550 4078 8564 4100 8564
      4101 8544 4098 8541 4095 8534 4067 8534
      4067 8535

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:05 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EDT SAT MAY 14 2011

.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...AN UPPER LOW WAS NORTH OF THE OHIO
RIVER AND MOVING SLOWLY EAST. THE EAST PORTION OF THE FORECAST AREA
WAS STILL IN THE WARM SECTOR. THE AIRMASS OVER NORTHEAST INDIANA AND
NW OHIO WAS ABLE TO DESTABILIZE ENOUGH FOR STORMS TODAY. EXPECT A
MARGINAL SEVERE WEATHER POTENTIAL INTO EARLY THIS EVENING AS WET
BULB ZERO HIGHS VERY FAVORABLE FOR HAIL. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE AS MANY OF THE STORMS HAVE BEEN BACKBUILDING. FOR THIS
PACKAGE...FAVOR THE SPECTRAL MODELS INCLUDING THE ECMWF GIVEN THE
SUPERIOR HANDLING OF THE CUT OFF LOW AND THE FUJI WHARA INTERACTION
OF AN UPSTREAM UPPER LOW. AN UPPER LEVEL TROWAL SHOULD REMAIN OVER
THE AREA FOR THE REST OF THE WEEKEND...AND BE ACCOMPANIED BY PERIODS
OF RAIN. GIVEN A VERY COOL AIRMASS WITH AN EXTENDED PERIOD OF
PRECIPITATION...LOWERED HIGHS SEVERAL DEGREES SUNDAY...MORE IN LINE
WITH THE GFS/MAV.

&&

.LONG TERM...

VERY FEW CHANGES NEEDED TO LONG TERM GRIDS AS FOCUS HAS BEEN MORE ON
NEAR TERM WEATHER THIS AFTERNOON. GENERALLY FOLLOWED GFS AND GEFS WHICH
ALIGNS WELL WITH GOING GRIDS AND EXPECTED PATTERN. PERSISTENT UPPER
LOW WILL REMAIN IN THE REGION TO SOME DEGREE BUT WOBBLE TO THE
SOUTHEAST EARLY IN THE WEEK BEFORE COMING BACK OUR WAY. THIS WILL
LEAD TO A BRIEF DRY PERIOD MONDAY INTO TUESDAY ALTHOUGH TEMPS WILL
REMAIN WELL BELOW NORMAL. TEMPERATURES MONDAY NIGHT ARE A CONCERN
WITH VERY DRY NORTHEAST FLOW AND COLD UPPER LOW OVER THE AREA. KEPT
TEMPS IN UPPER 30S WITH CONCERN FOR SOME HIGH CLOUDS AND LIGHT
GRADIENT. IF SKIES INDEED CLEAR AND WINDS BECOME LIGHT COULD SEE
TEMPS DROP TO LOWER 30S AND POSSIBLE FROST.

SHORT WAVE ENERGY WILL HELP REINFORCE UPPER LOW AND BRING BACK
TOWARD THE AREA LATER TUESDAY INTO WEDNESDAY. CONTINUED TREND OF
BRINGING POPS BACK WEST TUESDAY AFTERNOON AND KEPT POPS OVER ENTIRE
AREA WEDNESDAY INTO THURSDAY. EXPECT SHOWERS TO MOVE EAST TO WEST
WITH LOW CENTERED TO OUR SOUTH AND EASTERLY FLOW. CONTINUED
OPTIMISTIC DRY POPS FRIDAY AND CONTINUED INTO SATURDAY WITH LOW
CONFIDENCE. ECMWF SLOWER WITH NEXT UPPER LOW WHICH TENDS TO WORK
OUT AS GFS HAS A FAST EASTWARD BIAS WITH CLOSED LOWS. WILL HAVE TO
WATCH TRENDS FOR POSSIBLE POPS EARLY NEXT WEEKEND.

TEMPS VERY COOL THROUGH FIRST PART OF WEEK THEN SLOW WARMING AS LOW
BEGINS TO SLIDE EAST. OPTIMISTIC FOR END OF WEEK AHEAD OF NEXT
SYSTEM WITH TEMPS BACK TO NEAR NORMAL IN THE LOWER 70S.

&&

.AVIATION...
THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE
HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA...
WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF
THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS
NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF
THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED
PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...LASHLEY
AVIATION...SKIPPER
Hazardous weather outlook, May 14, 5:10 AM EDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SAT MAY 14 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW
TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN
DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT
IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-150915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 14, 5:40 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BIPPUS                  40.94N  85.62W
05/14/2011  E0.70 INCH       HUNTINGTON         IN   FIRE DEPT/RESCUE

&&

EVENT NUMBER IWX1100763

JC
Local storm report, May 14, 6:12 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLOOD            BIPPUS                  40.94N  85.62W
05/14/2011                   HUNTINGTON         IN   TRAINED SPOTTER

            WATER RUNNING ACROSS STATE ROAD 105 AND INTO THE POST
            OFFICE

&&

EVENT NUMBER IWX1100764

JC
Local storm report, May 14, 7:29 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       BIPPUS                  40.94N  85.62W
05/14/2011  M4.00 INCH       HUNTINGTON         IN   FIRE DEPT/RESCUE

            REPORTED 4 INCHES OR MORE

&&

EVENT NUMBER IWX1100765

BML
Local storm report, May 14, 7:33 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLOOD            2 NNW NEY               41.41N  84.54W
05/14/2011                   DEFIANCE           OH   EMERGENCY MNGR

            SEVERAL ROADS ARE CLOSED AROUND THE NEY AREA...WITH
            BASEMENT FLOODING REPORTED NEAR LICK CREEK...LICK CREEK
            RISING RAPIDLY

&&

EVENT NUMBER IWX1100766

JC
Local storm report, May 14, 7:37 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            4 NW HUNTINGTON         40.93N  85.54W
05/14/2011                   HUNTINGTON         IN   LAW ENFORCEMENT

            WATER OVER SEVERAL ROADS IN NORTHERN HUNTINGTON COUNTY

&&

EVENT NUMBER IWX1100767

JC
Local storm report, May 14, 8:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     WALL CLOUD       2 WSW WESTCHESTER       40.48N  84.93W
05/14/2011                   JAY                IN   LAW ENFORCEMENT

            OFFICER REPORTS SEEING A ROTATING WALL CLOUD...NO
            FUNNEL PRESENT

&&

EVENT NUMBER IWX1100768

JC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:38 PM EDTTornado WarningIWXJay37 min
May 14, 9:03 PM EDTAreal Flood AdvisoryIWXAdams, Blackford, Jay, Wells36 min
May 14, 9:31 PM EDTAreal Flood WarningIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more12 hr
May 14, 10:57 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke4 days
May 15, 12:32 AM EDTAreal Flood WarningIWXHuntington9 hr
May 15, 2:34 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley29 hr
May 15, 2:34 AM EDTRiver Flood WarningIWXCass, Miami, Wabash21 hr
May 15, 9:12 AM EDTAreal Flood WarningIWXHuntington, Wabash6 hr
May 15, 11:12 AM EDTRiver Flood WarningIWXAllen, DeKalb24 hr

Nearby

Flash Flood Warnings in Indiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.